Hail, King George
- When
- May 18, 4:28 PM EST
- Where
- King George County, 0.59 mi NNE of Sealston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.278, -77.326
Quarter sized hail was reported on Hardwood Drive.
An upper-level low remained over the region on the 18th. Moderate instability developed due to the unusual amount of cold air aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level low remained over the region on the 18th. Moderate instability developed due to the unusual amount of cold air aloft. Showers and thunderstorms developed due to the instability. Some thunderstorms did produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 2:33 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT WED MAY 18 2011
.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER CONTINUING
INTO FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 305 HAS BEEN ISSUED FOR THE ENTIRE CWA
THROUGH 9 PM. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING
WINDS. SIMILAR TO YESTERDAY...ISOLATED TORNADOES WILL ALSO BE
POSSIBLE IN ROTATING SUPERCELLS THAT INTERACT WITH A MESOSCALE
BOUNDARY.
MOIST STREAM PASSING N OF CWFA...PERMITTING DRY SLOT TO INFILTRATE
CWFA. RAN A 14Z RAOB...AND FOUND AN UNSTBL AMS FOR TIME OF
DAY/YEAR-- 1000 J/KG CAPE...H7-5 LAPSE RATES NEAR 6.5C/KM...AND
0-3KM SHEAR OF 40 KT. SO...CONDS FVRBL FOR TSTM DVLPMNT...AND HV
ENUF DRY AIR TO ENABLE UPDRAFTS/DOWNDRAFTS. RECENT RDR TRENDS VERIFY
THAT...AS TSTMS DVLPD ELY IN THE DAY. AS XPCTD NEAR AN UPR LOW...WBZ
LOW /ARND 8K FT/ AND FRZG LVL UNDER 9K FT. THAT PROVIDES A LARGE
HAIL THREAT...THE COLD POOL OF WHICH WUD ENHANCE DOWNBURSTS. ALSO OF
NOTE ARE HELICITY VALUES ABV 100 M2/S2...W/ CURV EVIDENT IN WIND
FIELD BLO H9. THE CURV AND SHEAR SUGGESTS THAT SUPERCELLS A PSBLTY
AS WELL. WW 305 IN EFFECT TIL 01Z FOR ENTIRE CWFA.
SEE HYDRO SECTION FOR DISCUSSION OF FLOODING/FLASH FLOODING.
STORMS WUD START TO DIMINISH ONCE DAYTIME HEATING LOST. WL STEP POPS
DOWNWD OVNGT...AND ADD FOG POTENTIAL.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE CUTOFF LOW WILL SLOWLY DRIFT NEWD OVER THE NRN MID-ATLANTIC
STATES THU AND THU NGT. WITHOUT MUCH CHANGE IN THE SYNOPTIC
PATTERN...SIMILAR WEATHER AND ACCOMPANIED HAZARDS WILL PERSIST INTO
THU. SCT SHOWERS DURING THE MRNG WILL LIKELY INCREASE IN COVERAGE
AND INTENSITY IN THE AFTN AS A RESULT OF DAYTIME HEATING AND
THE APPROACH OF AN UPPER-LEVEL JET STREAK ON THE SW SIDE OF THE
LOW. AN UNDISTURBED MOISTURE FEED FROM THE TROPICAL ATLANTIC AND
PWAT VALUES AROUND AN INCH WILL RESULT IN STORMS THAT PRODUCE
LOCALLY HEAVY RAINFALL. CONVECTIVE ACTIVITY WILL BE ACCOMPANIED
BY A RENEWED THREAT OF FLASH FLOODING WITH AN ALREADY SATURATED
GROUND AND VERY LOW FFG DUE TO THE RECENT HEAVY RAINFALL. DESPITE
LIMITED INSTABILITY AND WEAKER SHEAR PROFILES THAN TDA...A COLD
POOL ALOFT PROVIDED BY THE UPPER LOW WARRANTS A LOW THREAT FOR
LARGE HAIL AND STRONG WINDS WITH THUNDERSTORMS. IF BREAKS IN THE
CLOUDS DEVELOP TOMORROW MRNG...THEN A HIGHER SVR WX THREAT WOULD
EXIST. THE REGION IS CURRENTLY COVERED BY A SEE TEXT ON THU FROM
THE SPC.
AFTN SHOWER/TSTM COVERAGE WILL DIMINISH THU EVE WITH THE LOSS OF
DAYTIME HEATING. SFC WINDS WILL EVENTUALLY VEER TO THE W-NW AS
THE LOW DRIFTS EASTWARD.
THE UPPER LOW WILL SLOWLY TRACK TOWARD THE DELMARVA/NJ COAST ON FRI.
NW FLOW BEHIND THE LOW WILL TRY TO BRING DRIER AIR INTO THE REGION
BUT FAVORABLE LIFT...WRAP-AROUND MOISTURE AND DAYTIME INSTABILITY
WILL LEAD TO ANOTHER ROUND OF AFTN SHOWERS AND STORMS FRI. THE FLASH
FLOODING THREAT WILL NOT BE AS WIDESPREAD ON FRI...BUT WILL STILL
EXIST AS IT WONT TAKE MUCH TO PRODUCE MORE FLOODING. SVR STORM
THREAT WILL ALSO BE LOWER ON FRI THAN TDA AND TOMRORROW.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED LOW WILL FINALLY MOVE OFF THE NRN MID-ATLANTIC/NEW
ENGLAND COAST FRI NGT. IN ITS WAKE...AN UPPER RIDGE BUILDS EAST
ACROSS THE ERN SEABOARD THIS WEEKEND. SUBSIDENCE UNDERNEATH THE
RIDGE WILL RESULT IN WARMER AND DRIER CONDITIONS THIS WEEKEND.
HIGH TEMPERATURES MAY CLIMB INTO THE 80S BY SUN FOR ONLY THE
SECOND OR THIRD TIME THIS MONTH /DEPENDING ON THE LOCATION/. LATE
SUN...THE UPPER TROUGH AXIS PROGRESSES THRU THE AREA. DURING THIS
TIME...THE GFS/ECMWF PROJECT A SHORTWAVE TROUGH RIDING ATOP THE
RIDGE. TIMING CONFIDENCE OF SHORTWAVE TROUGH IS LOW...SO HAVE
ONLY INTRODUCED LOW CHANCE POPS FOR AREAS WEST OF THE BLUE RIDGE
SUN AFTN AND FOR MOST OF THE CWA SUN NGT.
THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE GUIDANCE SHOW THE UPPER
RIDGE FLATTENING OUT AS A DEVELOPING UPPER TROUGH TRACKS NEAR THE
ERN CONUS-CANADIAN BORDER. THE MID-ATLANTIC REGION WILL BE SITUATED
BETWEEN THE NRN-STREAM TROUGH AND HIGH PRESSURE OVER THE SOUTHEAST
STATES. WHILE THE BEST SYNOPTIC FORCING FOR ASCENT WILL BE LOCATED
FARTHER NORTH...WEAK SHORTWAVE DISTURBANCES WILL BRING LOW CHANCES
FOR SHOWERS AND STORMS...ESPECIALLY DURING THE PEAK HEATING HRS.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TROPICAL TYPE AMS IN PLACE...MAKING IT TUFF TO PINPOINT WHEN/WHERE
TSTMS WL BE. THERE IS A STRONG POTENTIAL FOR NMRS STORMS
TAFTN-EVE...ANY OF WHICH MAY REDUCE VSBYS AOB IFR. THE LOSS OF
DAYTIME HEATING WL DIMINISH THREAT. BUT LINGERING LLVL MSTR WL
PROVIDE FVRBL ENVIRONMENT FOR FOG. ATTM...VSBY RESTRICTIONS KEPT AT
MVFR...BUT JUMPED ON IFR CIGS AT CHO PER CLIMO.
UPR LOW STILL NEARBY TMRW...SO BE MAY DO IT ALL OVER AGN. AREAL CVRG
MAY NOT BE AS GREAT THO.
THE UPPER LOW WILL STILL REMAIN CLOSE ENOUGH TO THE AREA TO TRIGGER
SHRA AND AFTN/ERY EVE TSRA THU AND FRI. CONVECTIVE ACTIVITY WILL BE
MORE WIDESPREAD ON THU THAN FRI. MVFR OR LOWER CIGS/VSBYS POSSIBLE
WITH STORMS. IMPROVING CONDITIONS FRI NGT INTO THE WEEKEND AS
HIPRES BUILDS INTO THE MID-ATLANTIC STATES.
&&
.MARINE...
WNDS WILL REMAIN BELOW SCA THIS AFTN AND TNGT. SVR TSTM WATCH
INCLUDES THE TIDAL POTOMAC AND MD CHSPK BAY THRU 9 PM. T-STORMS
WILL BE BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND EVEN THE
SLIGHT CHANCE FOR A WATERSPOUT. SMW/S WILL BE ISSUED AS NEEDED.
SHOWERS AND TSTMS WILL EVENTUALLY WEAKEN LATE THIS EVE ONCE THE
SUN SETS.
WINDS SHOULD STAY BELOW SCA LVLS THU THRU THE WEEKEND. AN UPPER
DISTURBANCE WILL LIKELY TRIGGER SHRA AND TSRA...PRIMARILY DURING
THE AFTN/EVE HRS EACH DAY. GUSTY WINDS WILL BE POSSIBLE FROM THE
STRONGEST STORMS.
&&
.HYDROLOGY...
RECENT HEAVY RAINFALL IN THE HIGHLANDS AND SHENANDOAH VLY HAVE
RESULTED IN NUMEROUS RIVER FLOOD WARNINGS ALONG THE POTOMAC RIVER
FROM SPRINGFIELD TO LITTLE FALLS. SPRINGFIELD /THIS EVE/...PAW PAW
/TNGT AND THU/...WILLIAMSPORT /THU/ AND POINT OF ROCKS /THU AND THU
NGT/ ARE ALL FORECASTED TO REACH MODERATE FLOOD THRESHOLD. OUTSIDE
OF MAIN-STEM RIVER FLOODING...FLASH FLOOD AND AREAL FLOOD THREAT
WILL CONTINUE THRU MIDNIGHT AND AGAIN DURING THE DAY ON THU AND FRI.
FFG IS LOWEST ALONG AND WEST OF THE BLUE RIDGE. FFG INDICATES IT
WILL ONLY TAKE A QUARTER TO HALF INCH OF RAINFALL IN 1-HR TO PRODUCE
FLASH FLOODING. WITH THE SATURATED GROUNDS...ANOTHER FLASH FLOOD
WATCH WILL LIKELY BE NEEDED FOR THU. WITH THE CURRENT FLASH FLOOD
WATCH IN EFFECT UNTIL MIDNIGHT TNGT...WILL WAIT TO ISSUE ANOTHER
FLASH FLOOD WATCH.
&&
.TIDES/COASTAL FLOODING...
SITES ALONG THE CHSPK BAY TOPPED OUT RIGHT AROUND MDT FLOOD LVLS
THIS MRNG...AS DID SW WASHINGTON DC AND ALEXANDRIA. GTND2 CAME A
HALF FOOT SHY.
ASTRONOMICALLY...THE TIDE CYCLE TNGT WL BE LWR...BUT SELY FLOW WL BE
SUSTAINED. THEREFORE DO NOT XPCT ANOMALIES TO DROP...AND THE UPR
TIDAL PTMC WL START TO SEE INFLUENCE OF FRESHWATER AS WELL.
GDNC CONTINUES TO SUGGEST THE HIGH TIDE CYCLE TMRW MRNG WL BE A
BIGGER PROBLEM. FOR WASHINGTON DC AND ALEXANDRIA COASTAL FLOODING
MAY PERSIST THROUGH FRIDAY AS FRESH WATER COMES DOWN FROM THE
POTOMAC RIVER.
BASED ON THIS HV MADE DECISIONS ERLR TDA-- EXTENDING CF WRNG FOR
DC/ALEX FOR NEXT TWO TIDES...EXTENDING CF ADVY FOR NEXT TIDE REST OF
WATERS...AND POSTING CD WATCH FOR THE TIDE THU MRNG.
ADDITIONAL COASTAL FLOOD WATCH/WRNG/ADV HEADLINES WILL LIKELY BE
NEEDED FOR THE SUBSEQUENT HIGH TIDE CYCLE LATE THU AFTN AND THU
NGT. FLOW WILL EVENTUALLY SHIFT OUT OF THE NW ERY FRI AND BRING A
GRADUAL RELIEF TO THE ONGOING COASTAL FLOODING THRU THE WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD WATCH FROM 2 AM EDT THURSDAY THROUGH THURSDAY
AFTERNOON FOR MDZ007-011-013-014-016>018.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
009>011-013-014-016>018-501-502.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR MDZ007-011-
013-014-016>018.
VA...COASTAL FLOOD WATCH FROM 2 AM EDT THURSDAY THROUGH THURSDAY
AFTERNOON FOR VAZ052-053-055-057.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
036>040-042-050>057-501>504.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR VAZ052-053-
055-057.
COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
055-501>506.
MARINE...NONE.
&&
SYNOPSIS...KLEIN
NEAR TERM...HTS/KLEIN
SHORT TERM...KLEIN
LONG TERM...KLEIN
AVIATION...KLEIN/HTS
MARINE...KLEIN
HYDROLOGY...KLEIN
TIDES/COASTAL FLOODING...HTS/KLEINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 405 PM EDT WED MAY 18 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 405 PM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS. A COASTAL FLOOD WARNING IS IN EFFECT FOR ALEXANDRIA AND WASHINGTON DC THIS THROUGH TONIGHT. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY THROUGH LATE TONIGHT...FOLLOWED BY A COASTAL FLOOD WATCH FOR EARLY THURSDAY MORNING. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA. THE COASTAL FLOOD WARNING CONTINUES THROUGH EARLY THURSDAY AFTERNOON FOR WASHINGTON DC AND ALEXANDRIA. DURING THIS TIME...A COASTAL FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS CREST AROUND 11 FT THURSDAY NIGHT...IS EXPECTED TO RESULT IN COASTAL FLOODING THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR WASHINGTON DC AND ALEXANDRIA. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 405 PM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS. MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG UPPER PORTIONS OF THE POTOMAC RIVER IN WESTERN MARYLAND AND EASTERN WEST VIRGINIA. MINOR RIVER FLOODING IS ALSO EXPECTED ALONG THE SHENANDOAH RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD MESSAGES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA. ADDITIONAL MINOR TO MODERATE RIVER FLOODING IS EXPECTED ALONG THE POTOMAC RIVER ON THURSDAY. MINOR RIVER FLOODING WILL ALSO CONTINUE ALONG THE SHENANDOAH VALLEY THURSDAY. RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE LOWER POTOMAC RIVER THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT WED MAY 18 2011
MDZ016-VAZ055>057-182145-
KING GEORGE VA-STAFFORD VA-CHARLES MD-SPOTSYLVANIA VA-
511 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORM TO AFFECT KING GEORGE...STAFFORD...CHARLES AND
SPOTSYLVANIA COUNTIES...
AT 511 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF SEALSTON...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE POTOMAC CREEK AND AQUIA CREEK.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3824 7751 3848 7731 3841 7731 3834 7726
3835 7717 3838 7712 3836 7722 3839 7726
3849 7728 3854 7726 3854 7725 3842 7706
3840 7712 3838 7710 3841 7704 3819 7726
3824 7723 3822 7730 3824 7736 3819 7743
TIME...MOT...LOC 2111Z 216DEG 19KT 3826 7735
NWL/SBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 2 SE BROKEN HILL 38.74N 77.68W
05/16/2011 FAUQUIER VA PUBLIC
LARGE LIMBS DOWN
&&
EVENT NUMBER LWX1100671
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 ENE BROOKFIELD 38.31N 77.41W
05/18/2011 E0.75 INCH STAFFORD VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1100672
HASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 522 PM EDT WED MAY 18 2011 MDZ502-WVZ050-051-504-182200- HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD- EASTERN MINERAL WV- 522 PM EDT WED MAY 18 2011 ...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...MORGAN...CENTRAL AND EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES... AT 523 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF SLANESVILLE...MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE HIGGINSVILLE...POINTS...LEVELS... OLDTOWN...GREEN SPRING...PAW PAW...WAGONER AND PUMPKIN CENTER. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3966 7870 3965 7841 3928 7850 3930 7866 TIME...MOT...LOC 2123Z 184DEG 19KT 3939 7858 NWL/SBK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 W MIDDLEBURG 38.98N 77.81W
05/16/2011 E1.00 INCH FAUQUIER VA PUBLIC
&&
EVENT NUMBER LWX1100673
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 527 PM EDT WED MAY 18 2011 VAZ030-031-040-042-051-501-502-182200- CULPEPER VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA- LOUDOUN VA-SOUTHERN FAUQUIER VA- 527 PM EDT WED MAY 18 2011 ...STRONG THUNDERSTORM TO AFFECT CULPEPER...RAPPAHANNOCK...NORTHERN FAUQUIER...WARREN...CLARKE...LOUDOUN AND SOUTHERN FAUQUIER COUNTIES... AT 528 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF TURNBULL...MOVING NORTHWEST AT 25 MPH. LOCATIONS IMPACTED INCLUDE HUME AND DELAPLANE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3896 7824 3907 7796 3862 7772 3854 7793 TIME...MOT...LOC 2128Z 154DEG 22KT 3866 7788 NWL/SBK
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
7 hail. Local standard time, as filed.
Quarter sized hail was reported on Hardwood Drive.
Hail up the size of ping pong balls was reported along Pinewood Lane.
Quarter sized hail was reported near Orlean.
Quarter sized hail was reported along Aztec Drive.
Half dollar sized hail was reported near Fredericksburg.
Quarter sized hail was reported near Fredericksburg.
Quarter sized hail was reported at Fredericksburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310927, 310929, 310935, 310931, 310936, 310943, 310942.